Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 52, NWS Bismarck, ND

June 23, 2000McHenry County, McLean County, Sheridan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2000, 7:36 PM CDT for McHenry County, McLean County, Sheridan County, North Dakota. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 7:36 PM CDT (00:36 UTC)
Expired
Jun 23, 2000, 8:30 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties McHenry County, ND, McLean County, ND, Sheridan County, ND

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:40 PM CDTHail 0.75Kief, ND
Jun 23, 8:00 PM CDTHail 0.75Martin, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 240038
SVRBIS
NDC049-055-083-240130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
736 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA   
  NORTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 830 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BUTTE...OR ABOUT 40 MILES SOUTHEAST OF    
  MINOT...MOVING SOUTHEAST AT 35 MPH. THE THUNDERSTORM WILL REMAIN OVER
  MAINLY RURAL AREAS OF THESE COUNTIES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUTTE AT 740 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4790 10069 4772 10079 4747 10004 4785 10014

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:20 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 23, 3:20 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT FRI JUN 23 2000

SATELLITE AND LIGHTNING DATA INDICATE TSTORMS HAVE DEVELOPED FROM THE
NORTHEAST CORNER OF NORTH DAKOTA SOUTHWEST TO NEAR MILES CITY. A SECOND
AREA OF THUNDERSTORMS ARE JUST NORTH OF THE SOUTH DAKOTA BORDER FROM
THE FORT YATES AREA WEST TO BOWMAN. THE THUNDERSTORMS ARE ASSOCIATED
WITH AN UPPER LEVEL VORT MAX AND SHOULD MOVE THROUGH WESTERN AND
CENTRAL NORTH DAKOTA THIS EVENING. DEWPOINTS ARE GENERALLY BELOW 60
DEGREES AND APPEARS CAPE SHOULD REMAIN BELOW 2000...WHICH WOULD KEEP
THE CHANCE OF SEVERE THUNDERSORMS LOW.  THE NEXT CHANCE OF TSTORMS WILL
BE SATURDAY AFTERNOON.  ALL MODELS ARE IN GENERAL AGREEMENT MOVING A
TROUGH INTO WESTERN NORTH DAKOTA...INCREASING THE DEWPOINTS OVER
WESTERN AND CENTRAL ND...AND BRINGING A SHORTWAVE WITH GOOD LIFTING
THROUGH THE AREA. ETA PUTS THE K-INDEX AT 36 AND LOOKS LIKE ANOTHER IN
A SERIES OF PRECIPITATION PRODUCERS. SUNDAY LOOKS A LITTLE COOLER AS
HIGH PRESSURE MOVES INTO THE AREA. FOR NOW WILL GO WITH PREVIOUS
FORECAST AND NOT MENTION PRECIPITATION.  BUT WITH COOL AIR ALOFT THERE
IS A POTENTIAL FOR AFTERNOON CONVECTION.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jun 23, 4:15 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  WILLISTON ND
415 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

355  PM    10 MILES SOUTH CROSBY     ND   DIME SIZE HAIL(.75 INCH)
06/23/00   DIVIDE                         BY GENERAL PUBLIC

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:08 PM CDTSevere Thunderstorm WarningBISMcHenry52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.